Wisconsin, 2023

Hail and Damaging Wind in Wisconsin, July 10, 2023

July 10, 2023 · NWS MPX · 12 events in 5 counties and zones

A line of thunderstorms that were associated with a southward advancing cold front proceeded across Central and Southern MN and Western WI. The meteorological setup was considered a High CAPE/Low Shear environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms that were associated with a southward advancing cold front proceeded across Central and Southern MN and Western WI. The meteorological setup was considered a High CAPE/Low Shear environment. Or in other words, plenty of available energy for storms to develop, but lack of turning winds with height to support rotating updrafts. Therefore, large hail was the primary threat with the line of storms that developed from Cumberland, WI down to Redwood Falls, MN and farther south.

These strong storms produced 50 kt wind gusts which snapped a 10-inch diameter tree 8 miles NNE of Menomonie, WI (Dunn) and large hail. Measured hail sizes from these storms ranged from nickel size to golf ball size hail with most falling as quarter size. A few of the highest hailstones measured: |1.75 inches - Golf Ball - 4 miles N of Holcombe, WI (Chippewa)|1.50 inches - Ping Pong Ball - 5 miles E of Hudson, WI (St. Croix)|1.25 inches - Half-Dollar - 7 miles SW of Ladysmith, WI (Rusk).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 5:04 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 10, 5:04 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 10 2023

.MESOSCALE DISCUSSION...
Issued at 537 PM CDT Mon Jul 10 2023

CU development has been hard this afternoon. A few earlier updrafts
across central MN on the cold front in the vicinity of St Cloud
dissipated quickly and those currently in northwest WI are showing no
signs of vigorous development yet. Coverage has increased within the
last hour or two in western WI, so this will be an area to watch
over the next few hours as the cold front sags south. A watch is in
the process of being coordinated with SPC. The cold front has reached
a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN.
Areas north of that line have ended their severe threat.

Another area to watch is along I-90 where CU has become better
established. There are also supercells in northwest IA that are left
movers that could build into far southern MN during the next few
hours.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 2:53 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 10, 4:49 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT Mon Jul 10 2023

WIZ016-102315-
Rusk WI-
549 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern Rusk
County through 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawkins, or 15 miles east of Ladysmith, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hawkins around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4547 9081 4562 9090 4564 9081 4564 9068
      4563 9067 4548 9067
TIME...MOT...LOC 2249Z 256DEG 25KT 4555 9080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Borghoff

The radar

The Duluth radar (KDLH), 176 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rusk

When
July 10, 5:06 PM CST to 5:11 PM CST
Where
Rusk County, 3.68 mi SE of Bruce
Measured
1.25 in hail
Reported by
Public
Coordinates
45.410, -91.220

Hail, Rusk

When
July 10, 5:08 PM CST to 5:13 PM CST
Where
Rusk County, 3.57 mi SW of Bruce
Measured
1 in hail
Reported by
Public
Coordinates
45.420, -91.330

Hail, Rusk

When
July 10, 5:10 PM CST to 5:15 PM CST
Where
Rusk County, 5.06 mi SW of Bruce
Measured
1 in hail
Reported by
Public
Coordinates
45.390, -91.330

Hail, Rusk

When
July 10, 5:24 PM CST to 5:31 PM CST
Where
Rusk County, 0.48 mi E of Hawkins
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -90.710

Hail, Chippewa

When
July 10, 5:45 PM CST to 5:50 PM CST
Where
Chippewa County, 4.17 mi N of Holcombe
Measured
1.75 in hail
Reported by
Public
Coordinates
45.290, -91.110

Hail, St. Croix

When
July 10, 5:52 PM CST to 5:57 PM CST
Where
St. Croix County, 1.69 mi SE of Burkhardt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.000, -92.660

Hail, St. Croix

When
July 10, 5:58 PM CST to 6:03 PM CST
Where
St. Croix County, 3.59 mi SSE of Burkhardt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.660

Hail, St. Croix

When
July 10, 6:03 PM CST to 6:08 PM CST
Where
St. Croix County, 3.59 mi SSE of Burkhardt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.660

Hail, St. Croix

When
July 10, 6:13 PM CST to 6:18 PM CST
Where
St. Croix County, 3.69 mi NE of River Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -92.580

Thunderstorm Wind, Dunn

When
July 10, 6:20 PM CST to 6:25 PM CST
Where
Dunn County, 3.75 mi NNE of Cedar Falls
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
44.980, -91.850

Ten-inch diameter tree snapped from strong thunderstorm wind gusts.

Hail, Dunn

When
July 10, 6:31 PM CST to 6:36 PM CST
Where
Dunn County, 0.49 mi W of Colfax
Measured
0.88 in hail
Reported by
Public
Coordinates
45.000, -91.730

Hail, Pierce

When
July 10, 6:46 PM CST to 6:51 PM CST
Where
Pierce County, 0.49 mi W of Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
44.730, -92.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1126124, 1126126, 1126128, 1126135, 1126136, 1126137, 1126138, 1126140, 1126142, 1127943, 1126144, 1126146.